## CAPAS-CSEAS Workshop for Young Scholars of Southeast Asian Area Studies

## EXPLORING FRONTIERS OF SOUTHEAST ASIAN AREA STUDIES: ASIAN PERSPECTIVES

Sponsors: CAPAS-Academia Sinica, CSEAS-Kyoto University, and JSPS Asian CORE Program

August 9-11, 2011

The 3rd Conference Room (R2319), Institute of Ethnology, Academia Sinica, Taipei, Taiwan

Date & Time	Theme & Topic	
August 8, 2011	Arrival	
Day 1, August 9		
8:00-8:30	Registration	
	Opening Remarks	
8:30-9:00 (30 minutes)	Cheng-Yi Lin(林正義), Executive Director, Center for Asia-Pacific Area Studies, Academia Sinica, Taiwan  Hiromu Shimizu, Director, Center for Southeast Asian Studies, Kyoto University, Japan  LIPI & Thailand	
	Keynote Speech	
9:00-10:10 (70 minutes)	Speaker: <i>Hsin-Huang Michael Hsiao</i> (蕭新煌), Director, Institute of Sociology, Academia Sinica, Taiwan  Topic: Taiwan's Southeast Asian Area Studies: Past, Present, and Future  Q & A (30 minutes)	
10:10-10:20	Coffee Break	
10:20-11:40 (80 minutes)	Panel I: Asian Characteristics of SEA Area Studies	
(oo minutes)	Moderator: <i>Hsin-Huang Michael Hsiao</i> (蕭新煌), Director, Institute of Sociology, Academia Sinica, Taiwan Paper 1: Disciplined or Not? Southeast Asian Studies as Area Studies in Japan <i>Yoko Hayami</i> , Professor, Center for Southeast Asian Studies, Kyoto	

	University, Japan
	Paper 2: Neighbor Studies: How Thai Academia Colonizes, Romanticizes and Reconceptualizes Its Neighbors
	Yukti Mukdawijitra, Assistant Professor, Faculty of Sociology & Anthropology, Thammasat University, Thailand
	(10 minutes for introduction, 20 minutes for each paper, 10 minutes for response, 20 minutes for discussion)
11:40-13:00	Lunch
13:00-15:00	Panel II: Border Crossing and Transboundary Movement: A Transnationalist
(120 minutes)	Perspective
	Moderator: <i>Chyong-Fang Ko</i> (柯瓊芳), Research Fellow, Institute of European and American Studies, Academia Sinica, Taiwan
	Paper 1: Scattered but Connected: Karen Refugees, Refugee Camps and Inter-connections in the Thailand-Burma Borderland  Lee Sang Kook, Assistant Professor, Institute for East Asian Studies, Sogang University, Korea
	Paper 2: <b>Tan Ai Boay</b> (陳愛梅), Department of History, University of Malaya, Malaysia, and 2011 Ph.D. Candidate Research Grant at CAPAS, Taiwan
	Paper 3:Transnational migration of Buddhist monks in mainland Southeast Asia <i>Satoru Kobayashi</i> , Assistant Professor, Center for Southeast Asian Studies, Kyoto University, Japan
	Response by <i>Jenn-Jaw Soong</i> (宋鎮照), Professor, Department of Political Science, National Cheng Kung University, Taiwan (inviting)
	(10 minutes for introduction, 20 minutes for each paper, 10 minutes for response, 30 minutes for discussion)
15:00-15:20	Coffee Break
15:20-17:20	Panel III: Comparative Perspectives on Southeast Asian Growth Model
(120 minutes)	Moderator: <i>Deng-Shing Huang</i> (黃登興), Research Fellow, Institute of Economics, Joint-Appointment Research Fellow at CAPAS, Academia Sinica, Taiwan
	Paper 1: Revitalizing Growth in Malaysia: Toward a High Income Economy  *Tham Siew Yean*, Professor, Institute of Malaysia & International Studies(IKMAS), Universiti Kebangsaan Malaysia (UKM, National University of Malaysia), Malaysia

	Paper 2: Indonesian Economy: Impact of Global Financial Crisis  *Ninasapti Triaswati*, Lecturer, Faculty of Economics, University of Indonesia,  *Indonesia Triaswati*, Lecturer, Faculty of Economics, University of Indonesia,
	Indonesia
	Paper 3: Taiwan-ASEAN Political-Economic Relations
	Tsung-Yen Chen (陳宗巖), Ph.D. Student, International Doctor's Program in
	Asia-Pacific Studies, National Chengchi University, Taiwan
	Paper 4: Global Financial Crisis and East Asian Growth Model Revisited: Twelve
	Years of Change since 1997 Economic Crisis and Alternative Model
	Kosuke Mizuno, Professor, Center for Southeast Asian Studies, Kyoto
	University, Japan
	Response by <i>Ching-Lung Tsay</i> (蔡青龍), Professor, Graduate Institute of Asia,
	Studies, Tamkang University, Taiwan
	(10 minutes for introduction, 20 minutes for each paper, 10 minutes for response, 20
	minutes for discussion)
DAY 2, August 10	
August 10, 2011	Roundtable
9:00-10:00	Linking Taiwan with Southeast Asia: Government, NGOs, and Social Forces (30
(60 minutes)	minutes)
	Q & A (30 minutes)
	Moderator: (Inviting)
	Participants:
	謝尚伯 (Indonesian NGOs Specialist )
	外交部亞太司東協小組組長(ASEAN Task Force, MOFA)
	國際志工 (Volunteer)
10:00-10:10	Coffee Break
10:10-12:10	Panel IV: Local Politics and National Development in SEA
(120 minutes)	Moderator: Samuel Ku (顧長永), Professor, Institute of China and Asia-Pacific
	Studies, National Sun Yat-sen University, Taiwan
	Paper 1: "Business-Friendly" Rule of Local Elites: Capital Investments and Local
	Politics under Globalization in Ilocos Norte, Philippines
	Wataru Kusaka, Assistant Professor, Institute for Research in Humanities,
	Kyoto University, Japan

	Paper 2: Local Politics in Vietnam
	(TAIWAN 黎秋)
	Paper 3: Dual Coalition System in Malaysia: Beyond Communal Politics <i>Ming-Chee Ang</i> (洪敏芝), Doctor of Philosophy (Political Science), National University of Singapore, and Visiting Fellow at Graduate Institute of Development Studies, National Chengchi University, Taiwan)
	Paper 4: Local Politics in Malaysia  *Tsai-Wei Sun (孫采薇), Post Doctoral Fellow, Social Science Research  Center, National Science Council, Taiwan
	Response by <i>Hugh Pei-Hsiu Chen</i> (陳佩修), Professor, Graduate School of Southeast Asian Studies, National Chi Nan University, Taiwan (inviting)
	(10 minutes for introduction, 20 minutes for each paper, 10 minutes for response, 20 minutes for discussion)
12:10-13:30	Lunch
13:30-15:30	Panel V: Statelessness and Local Identity in SEA
(120 minutes)	Moderator: Wen-Ching Chang (張雯勤), Associate Research Fellow, Center for Asia-Pacific Area Studies, Academia Sinica, Taiwan
	Paper 1: Stateless in SEA  Noboru Ishikawa, Associate Professor, Center for Southeast Asian Studies,  Kyoto University, Japan
	Paper 2: Borderless (MALAYSIA)  **Dave Lumenta*, Lecturer/Researcher, Department of Anthropology, University of Indonesia, Indonesia
	Paper 3: Local/Social Identity  *Chih-Hui Liang (梁志輝)*, Assistant Research Fellow, Center for Asia-Pacific Area Studies, Academia Sinica, Taiwan
	Paper 4: Human Right and identity  *Titus Chih-Chieh Chen(陳至潔), Assistant Research Fellow, Third Division,  Institute of International Relations, National Chengchi University, Taiwan
	Response by <i>Juo-Yu Lin (林若雩)</i> , Associate Professor, Graduate Institute of Asia, Studies, Tamkang University, Taiwan
	(10 minutes for introduction, 20 minutes for each paper, 10 minutes for response, 20

	minutes for discussion)
15:30-15:45	Coffee Break
15:45-17:45	Panel VI: Environmental Politics in SEA
(120 minutes)	Moderator: Chyungly Lee (李瓊莉), Associate Research Fellow, Second Division,
	Institute of International Relations, National Chengchi University, Taiwan
	Paper 1: Climate Change and Water Resource in SEA  *Yi-Yuan Su (蘇義淵), Assistant Professor, Department of Law, National Chun  Hsing University, Taiwan
	Paper 2: Disaster Management in SEA
	Alan Hao Yang (楊昊), Assistant Research Fellow, Second Division, Institute of International Relations, National Chengchi University, Taiwan
	Paper 3: Restoration of Degraded Peat Swamp Forest Areas in Riau, Indonesia  *Haris Gunawan*, Ph.D. Candidate, Graudate school of Asian and African Area Studies, Kyoto University, Japan
	Paper 4: Effects of human activities on Hydro-meteorological cycle in SEA  **Osamu Kozan*, Associate Professor, Center for Southeast Asian Studies, Kyoto University, Japan
	Response by <i>Bien Chiang (蔣 斌)</i> , Associate Research Fellow, Institute of Ethnology, Joint-Appointment Associate Research Fellow at CAPAS, Academia Sinica, Taiwan (inviting)
	(10 minutes for introduction, 20 minutes for each paper, 10 minutes for response, 20 minutes for discussion)
	Day 3, August 11
9:30-11:30	Panel VII: Relocating SEA Area Studies in TAIWAN: Understanding beyond
(120 minutes)	Social/Cultural Cleavage
	Moderator: <i>Heidi Fung ( 海涵棣)</i> , Research Fellow, Institute of Ethnology, Academia Sinica, Taiwan
	Paper 1: The Study of SEA Industries in the Globalizing Age  Shangmao Chen (陳尚懋), Associate Professor, Department of Political Science, Fo Guang University, Taiwan
	Paper 2: Islamic/Cultural Studies
	Syuan-Yuan Chiou (邱炫元), Ph.D. Candidate, Department of Sociology, Utrecht University at the Netherlands, and Visiting Doctoral Student at

	CAPAS, Taiwan
	Paper 3: Ethnic Economy in SEA
	Tsung-Yuan Chen (陳琮淵), Ph.D. Candidate, Graduate Institute of
	Development Studies, National Chengchi University, Taiwan
	Response by Atsushi Ota (太田淳), Assistant Research Fellow, Center for Asia-Pacific
	Area Studies, Academia Sinica, Taiwan
	(10 minutes for introduction, 20 minutes for each paper, 10 minutes for response, 30
	minutes for discussion)
11:30-12:30	When up & Constraing Demonts
(60 minutes)	Wrap up & Concluding Remarks
13:30 ~	City Tour & Site Visit (Foreign participants)